Alert archive / Texas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 596, NWS Norman, OK

September 20, 2001Foard County, Texas

NWS Norman, OK issued this severe thunderstorm warning at Sep 20, 2001, 6:17 PM CDT for Foard County, Texas. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Sep 20, 2001, 6:17 PM CDT (23:17 UTC)
Expired
Sep 20, 2001, 6:45 PM CDT
In force
28 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Foard County, TX

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 20, 3:45 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.3 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2001-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1835 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2001-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1835 J/kg
Mixed-layer CIN
-174 J/kg
Mixed-layer LCL
1317 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

579 
WUUS54 KOUN 202317
SVROKC
TXC155-202345-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
617 PM CDT THU SEP 20 2001

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FOARD COUNTY IN NORTHERN TEXAS

* UNTIL 645 PM CDT

* AT 616 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 9   
MILES SOUTH OF CROWELL...MOVING SOUTH AT 5 TO 10 MPH.

* LOCATIONS IN THE WARNING INCLUDE CROWELL...MARGARET AND THALIA

DIME SIZE HAIL WAS REPORTED IN THALIA AT 616 PM CDT. HAIL UP TO THE 
SIZE OF QUARTERS IS LIKELY WITH THIS SEVERE THUNDERSTORM. WIND GUSTS 
UP TO 60 MPH ARE POSSIBLE.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING.
MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF
A TORNADO IS SIGHTED.

LAT...LON 3403 10004 3385 10001 3384 9948 3407 9949
 MILLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 2:49 PM CDT, 3 hours 28 minutes earlier.

Area forecast discussion, Sep 20, 2:49 PM CDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
249 PM CDT THU SEP 20 2001

HIGH BASED CONVECTION CONTINUES TO FORM MAINLY OVER THE SOUTHEAST
HALF OF AREA...ABOVE COLD POOL AND IN REGION OF DPVA AND MID LEVEL
WARM AIR ADVECTION. LATEST MODEL GUIDANCE SUGGESTS THIS AREA OF
CONVECTION WILL EITHER PERSIST OVERNIGHT OR EXPAND WESTWARD.
PROBLEMS WITH HEAVY RAIN HAVE ALREADY OCCURRED AND WITH ADDITIONAL
HEAVY RAIN POSSIBLE...WILL ISSUE A FLASH FLOOD WATCH FOR TONIGHT FOR
THE SOUTHEAST CORNER OF OKLAHOMA.

FARTHER NORTHWEST...WEAKENING COLD FRONT ACROSS KANSAS SHOULD HELP
SCATTERED TSRA TO DEVELOP ALONG ITS LEADING EDGE AS IT MOVES INTO
THE AREA LATER TONIGHT. MAIN AREA OF LIFT WILL SLIDE TO OUR
NORTHEAST WHICH PRECLUDES THE NEED FOR HIGH POPS ACROSS FAR NORTHERN
OKLAHOMA. WILL GO WITH 30 TO 40 POPS AND MENTION THE POSSIBILITY FOR
SEVERE TSRA THIS EVENING DUE MAINLY TO STRONGER MID LEVEL FLOW.

TSRA MAY BE ONGOING FRIDAY AM ACROSS SOUTH CENTRAL/SOUTHEAST
OKLAHOMA...BUT WILL KEEP FFA THROUGH JUST TONIGHT TO PROVIDE
MIDNIGHT SHIFT WITH MAXIMUM FLEXIBILITY. FRONT WILL LIKELY WEAKEN
FURTHER DURING THE DAY FRIDAY BUT COULD STILL PROVIDE ENOUGH
BOUNDARY LAYER CONVERGENCE TO WARRANT A NEED FOR SMALL POPS MOST
AREAS.

MODELS ARE SLOWLY CONSOLIDATING TOWARD A MODERATE/STRONG COLD FRONT
ENTERING NORTHERN OKLAHOMA SATURDAY NIGHT/EARLY SUNDAY. WILL STEER
FORECAST IN THE DIRECTION OF COOLER TEMPS FOR SUNDAY THROUGH TUESDAY
BUT ATTEMPT TO KEEP SOME LEVEL OF PERSISTENCE AND CONSISTENCY WITH
THE PREVIOUS FORECAST IN CASE THIS SOLUTION DOES NOT OCCUR.

THANKS TSA AND FTW FOR COORDINATION...

GAG 65/85/65/88/60 42333
PNC 66/85/64/86/62 42333
HBR 66/85/66/88/65 53202
OKC 66/83/64/86/65 54202
SPS 66/85/66/88/66 74200
DUR 66/81/66/85/65 86200

.OUN...
OK...FLASH FLOOD WATCH OKZ 030>032-039>043-045>048-050>052
TX...NONE.
JAMES

In the hours before

Special weather statement, Sep 20, 12:30 PM CDT, 5 hours 47 minutes before
OKZ004>048-050>052-TXZ083>090-202000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1230 PM CDT THU SEP 20 2001

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT OVER ALL OF OKLAHOMA BUT THE SOUTHEAST...AND ACROSS WESTERN
NORTH TEXAS. THE SLIGHT RISK AREA IS GENERALLY NORTHWEST OF A LINE
FROM HOLDENVILLE OKLAHOMA TO MARIETTA.  LARGE HAIL WILL BE THE
PRIMARY THREAT DURING THE DAYLIGHT HOURS... THEN LARGE HAIL AND
DAMAGING WINDS WILL BE THE MAIN THREATS DURING THE EVENING
HOURS.

A COLD FRONT IS ADVANCING EAST ACROSS SOUTHWEST KANSAS AND THE
EASTERN TEXAS AND OKLAHOMA PANHANDLES. THE FRONT IS FORECAST TO MOVE
INTO NORTHWEST OKLAHOMA LATE THIS AFTERNOON OR EARLY THIS EVENING.
A CLUSTER OF STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO
FORM AHEAD OF THIS FRONT LATE THIS AFTERNOON...THEN CONTINUE TO MOVE
AND EXPAND EASTWARD ACROSS MUCH OF NORTHWEST AND NORTH-CENTRAL
OKLAHOMA.  THIS WILL BE THE AREA OF THE GREATEST THREAT.  LARGE HAIL
AND DAMAGING THUNDERSTORM WINDS WILL BE THE PRIMARY THREATS WITH
THESE STORMS.  THE STORMS MAY PUSH INTO CENTRAL AND SOUTHWEST
OKLAHOMA...AND INTO WESTERN NORTH TEXAS OVERNIGHT. THE STORMS NEAR
THE KANSAS BORDER...WHERE SHEAR PROFILES ARE BETTER...MAY BE
SUPERCELLULAR. THE STORMS MAY TRANSITION DURING THE EVENING INTO A
SQUALL LINE WITH A BETTER THREAT FOR STRONG DAMAGING STRAIGHT-LINE
WINDS.

THE RISK OF SEVERE WEATHER IS EXPECTED TO DIMINISH OVERNIGHT
AS THE STORMS MOVE INTO A LESS-FAVORABLE ENVIRONMENT OVER
SOUTHEASTERN OKLAHOMA.

OTHER THUNDERSTORMS...WHICH APPEAR TO BE ELEVATED...ARE MOVING
ACROSS EAST CENTRAL OKLAHOMA. THESE STORMS DID PRODUCE LARGE HAIL
DURING THE MORNING HOURS BUT HAVE WEAKENED DURING THE EARLY
AFTERNOON. OTHER STORMS COULD FORM SOUTH OF THE FRONT...ESPECAILLY
IN SOUTHWEST OKLAHOMA AND NORTH TEXAS IN THE VERY UNSTABLE AIR
THERE...BUT SINCE WIND PROFILES ARE WEAK THESE WOULD MOST LIKELY BE
SHORT LIVED PULSE STORMS WITH ONLY BRIEF THREATS FOR HAIL AND
LOCALIZED DOWNBURSTS.

ALL THE STORMS WILL BE CAPABLE OF PRODUCING VERY HEAVY RAIN.  SINCE
THE GROUND IS RELATIVELY MOIST AFTER RECENT WIDESPREAD RAIN... SOME
LOCALIZED AREAS OF FLOODING WILL BE POSSIBLE.

EMERGENCY MANAGERS AND STORM SPOTTERS IN THE SLIGHT RISK AREA SHOULD
CONTINUE TO MONITOR FORECASTS AND BE PREPARED FOR ACTIVATION THIS
AFTERNOON OR EVENING.

PURPURA
Local storm report, Sep 20, 3:02 PM CDT, 3 hours 15 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
302 PM CDT THU SEP 20 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0250 PM    NINNEKAH                  OK   .75 INCH HAIL
09/20/01   GRADY                          SHERIFFS OFFICEDC
                                          REPORT

J
Local storm report, Sep 20, 5:17 PM CDT, 1 hour before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
517 PM CDT THU SEP 20 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0517 PM    13 NNE CAMP HOUSTON	      OK   .88 INCH HAIL
09/20/01   WOODS                           PUBLIC REPORT

J
Local storm report, Sep 20, 6:17 PM CDT, 0 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
617 PM CDT THU SEP 20 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0545 PM    12 N CAMP HOUSTON         OK   1.75 INCH HAIL
09/20/01   WOODS                          PUBLIC REPORT

J

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 6:41 PM CDTSevere Thunderstorm WarningOUNFoard, Knox49 min

Nearby

Severe Thunderstorm Warnings in Texas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.